You are here:

Hair Loss/Thinning hair


QUESTION: Hello....I am a post menopausal 56 year old woman . I have experienced my hair thinning a bit over the years but recently I've noticed that I have something like dermatitis along my hair line at the front of my forehead. It seems it is around the follicles as the skin seems slighting raised and dry, would you have any idea what this may be? I have not changed hair products and take only 12mg of hydrathoraclorazide for blood pressure, also, would biotin help with hair growth and what are the side effects? Thank you

ANSWER: Dermatitis along the frontal hair line is almost always Seborrheic Dermatitis which can be mild with just a little scaliness or more severe with a fair amount of redness and itchiness. If you find the scale is only around the hair shaft and looks like a collar at the follicular opening then you may have Lichen Plano-Pilaris and you should see a dermatologist to make sure you have the right diagnosis.
If you have Seborrheic Dermatitis then the first step would be to use a dandruff shampoo such as Nizoral or Head and Shoulders. If you think you may have Lichen Plano-Pilaris -LPP-( which could be a drug eruption due to hydrochlorothiazide) your dermatologist could tell you if that is the case of if you need a biopsy to prove it. This is a condition which can scar the hair follicles and lead to permanent thinning - a scarring alopecia.

Here is some information on LPP as a drug eruption

Info on LPP-- with photos

---------- FOLLOW-UP ----------

QUESTION: Thank you for your help.i have made an appt with a dermatologist but will be a 3 month wait, is there anything you could suggest I try , other than nizoral, which I have tried?It seems to be drier skin now and wondered if mild cortisone would help. I have tried coconut oil but hasn't really helped. Maybe even something I could suggest to my family doctor. I'm worried my hair is going to fall out. Thank you for your help .

A mild cortisone would help mildly. I suggest a strong cortisone which should be prescribed by a doctor. Ask your family doctor to give you a stronger scalp solution such as clobetasol solution applied daily commonly dispensed in 45 ml to 50 ml bottles. This is an important part of the treatment since it stops the scarring of the hair follicles.

I would ask your family doctor to switch your diuretic to spironolactone 100mg daily or lasix at 20mg or less daily or none at all depending on your need. From what you have described you well may have a Drug Induced Lichen Plano-pilaris reaction from Hydrochlorothizide. The Spironolactone diuretic used to be a very common diuretic for women with high blood pressure and the dosage would be between 100mg to 200 mg per day. With that diuretic you need to take in more ordinary salt and avoid potassium. It has the benefit of protecting your hairs from inherited female pattern baldness since it also blocks the Androgen Receptor Sites on the hair follicles.  

Hair Loss

All Answers

Answers by Expert:

Ask Experts


Peter J. Panagotacos, <B>M.D.</B>


I have 30 years experience in the field of medical and surgical Hair Restoration and am Board Certified in Dermatology and Hair Restoration Surgery.


I have 30 years experience in the field of medical and surgical Hair Restoration and am Board Certified in Dermatology and Hair Restoration Surgery. More information can be found at my website

©2016 All rights reserved.